Alert archive / California / Frost Advisories in 2020

Frost Advisory 4, NWS San Diego, CA

November 9, 2020Riverside County, San Bernardino County, California

NWS San Diego, CA issued this frost advisory at Nov 9, 2020, 3:23 AM PST for Riverside County, San Bernardino County, California. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Nov 9, 2020, 3:23 AM PST (11:23 UTC)
Expired
Nov 9, 2020, 8:00 AM PST
In force
5 hr
Issued by
NWS San Diego, CA

Counties Riverside County, CA, San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 152 km from the middle of the area, began a volume at 11:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 11.4 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2020-11-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2020-11-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1412 m above ground
0-6 km bulk shear
97 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

135 
WWUS76 KSGX 091123
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service SAN DIEGO CA
323 AM PST Mon Nov 9 2020

CAZ060-092230-
/O.CON.KSGX.FZ.W.0003.000000T0000Z-201109T1600Z/
/O.CON.KSGX.FZ.W.0004.201110T0800Z-201110T1500Z/
Apple and Lucerne Valleys-
Including the cities of Victorville, Hesperia, and Apple Valley
323 AM PST Mon Nov 9 2020

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM PST THIS MORNING...
...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 7 AM
PST TUESDAY...

* WHAT...For sub-freezing temperatures as low as 26. 

* WHERE...Apple and Lucerne Valleys.

* WHEN...Until 8 AM PST this morning, and again from midnight 
  tonight to 7 AM PST Tuesday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing

&&

$$

CAZ048-092230-
/O.NEW.KSGX.FR.Y.0004.201109T1123Z-201109T1600Z/
/O.NEW.KSGX.FR.Y.0005.201110T0800Z-201110T1600Z/
San Bernardino and Riverside County Valleys-The Inland Empire-
Including the city of Moreno Valley
323 AM PST Mon Nov 9 2020

...FROST ADVISORY IN EFFECT UNTIL 8 AM PST THIS MORNING...
...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM PST
TUESDAY...

* WHAT...Temperatures as low as 32 will result in frost formation. 

* WHERE...Mostly for southern and eastern portions of the Inland
  Empire.

* WHEN...Until 8 AM PST this morning, and again from midnight 
  tonight to 8 AM PST Tuesday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/sandiego

17
1 follow-up statement
323 
WWUS76 KSGX 091546
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service SAN DIEGO CA
746 AM PST Mon Nov 9 2020

CAZ060-092200-
/O.EXP.KSGX.FZ.W.0003.000000T0000Z-201109T1600Z/
/O.CON.KSGX.FZ.W.0004.201110T0800Z-201110T1500Z/
Apple and Lucerne Valleys-
Including the cities of Victorville, Hesperia, and Apple Valley
746 AM PST Mon Nov 9 2020

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 7 AM
PST TUESDAY...
...FREEZE WARNING WILL EXPIRE AT 8 AM PST THIS MORNING...

* WHAT...Sub-freezing temperatures as low as 29 degrees expected.

* WHERE...Apple and Lucerne Valleys.

* WHEN...Until 8 AM PST this morning, and again from midnight 
  tonight to 7 AM PST Tuesday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing

&&

$$

CAZ048-092200-
/O.EXP.KSGX.FR.Y.0004.000000T0000Z-201109T1600Z/
/O.CON.KSGX.FR.Y.0005.201110T0800Z-201110T1600Z/
San Bernardino and Riverside County Valleys-The Inland Empire-
Including the city of Moreno Valley
746 AM PST Mon Nov 9 2020

...FROST ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM
PST TUESDAY...
...FROST ADVISORY WILL EXPIRE AT 8 AM PST THIS MORNING...

* WHAT...Temperatures as low as 32 degrees will result in frost 
  formation.

* WHERE...Mostly for southern and eastern portions of the Inland 
  Empire.

* WHEN...Until 8 AM PST this morning, and again from midnight 
  tonight to 8 AM PST Tuesday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/sandiego

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this frost advisory went out at Nov 8, 9:16 PM PST, 6 hours 7 minutes earlier.

Area forecast discussion, Nov 8, 9:16 PM PST, 6 hours 7 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
916 PM PST Sun Nov 8 2020

.SYNOPSIS...
Scattered showers and gusty west winds will subside late tonight
as the last of two wintery weather systems exits to the east.
Fair, dry, and cool weather will follow on Monday, with a slow
warming trend through the week. Chilly nights will set the stage
for patchy frost in the valleys and low desert areas, and freezing
conditions over the high deserts. The coldest night should be
Monday night. Another weak trough passing by to the north may
fatten up the marine layer for some light precipitation by late
Friday or Saturday.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

EVENING UPDATE...
Showers are definitely less widespread this evening, with the
majority linger over the San Bernardino Mountains and San Diego
County. Expect showers to come to an end up north by midnight, and
by about 4 AM across San Diego County. Big Bear and Lake Arrowhead
ended up with 12 inches of snow, with light to moderate snow still
falling. The San Diego Mountains have mostly had 3 to 5 inches so
far. As far as rain is concerned, Lake Cuyamaca remains the top
location with 3.57 inches, followed by 2.88 inches at Pine Valley.
Winds have begun to weaken with the downward trend expected to
continue. Complete lists of rain and snow totals as well as peak
wind gusts are headlined on our website.

Given the trends in winds and precipitation, will allow the Wind
Advisories, High Wind Warnings, and Winter Storm Warnings to
expire at 10 PM. The San Bernardino Mountains may see additional
light showers after 10 PM, but any accumulation should only be an
inch or two.

PREVIOUS DISCUSSION...
The next weather concern is for frost and freezing conditions as
skies clear and winds drop off. A Freeze Warning has been issued
for the high desert areas tonight and again on Monday night.
Patchy frost will visit low, sheltered areas in the valleys
tonight and may be more widespread on Monday night, including the
southern Coachella Valley.

A quieter weather pattern sets in this week under broad troughing
over the West. Some weak disturbances will be moving through this
flow, with the most notable late Friday. There is quite a bit of
uncertainty with regard to any precip falling over SoCal Fri night,
so only a slight chance is in the forecast for now. This looks to be
a marine layer event, so any amounts would be very light and along
and west of the mts. Gradual warming will occur, but temperatures
will remain below average until perhaps early next week.

&&

.AVIATION...
090500Z...Coasts/Valleys...SCT-BKN clouds with bases 4000-5000 FT
MSL. Scattered showers possible through 08-09z Mon. Clouds to
diminish from north to south, with all areas west of the mtns SCT by
11z Mon.

Deserts/Mtns...BKN-OVC with bases AOA 9,000 FT. SCT conditions 08-
10z Mon, and 12-14z Mon near the mtns. Gusty west to southwest winds
with winds 10-15 kts and gusts to 30 kts to occur before diminishing
07-09z Mon.

Otherwise... clear skies with no VIS restrictions through the
remainder of Mon.

&&

.MARINE...
Breezy northwest winds of 15-25 kts with gusts to 30 kts and
combined seas 8-12 ft to persist through tonight before diminishing.
A Small Craft Advisory remains in effect through 12z Mon. No
hazardous marine conditions are expected after Mon morning.

&&

.BEACHES...
High surf to occur through early Mon morning, with with surf 4 to 6
feet with sets to 9 feet for the beaches of OC and SD County. A High
Surf Advisory remains in effect for high surf and strong rip
currents through 10z Mon. Elevated surf to diminish through Mon
morning.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Winter Weather Advisory until 4 AM PST Monday for San Diego
     County Mountains.

     Freeze Warning from 1 AM to 8 AM PST Monday for Apple and
     Lucerne Valleys.

     Freeze Warning from midnight Monday night to 7 AM PST Tuesday
     for Apple and Lucerne Valleys.

     High Surf Advisory until 2 AM PST Monday for Orange County
     Coastal Areas-San Diego County Coastal Areas.

PZ...Small Craft Advisory until 4 AM PST Monday for Coastal Waters
     from San Mateo Point to the Mexican Border and out to 30 nm-
     Waters from San Mateo point to the Mexican Border Extending
     30 to 60 nm out including San Clemente Island.

&&

PUBLIC...SS
AVIATION/MARINE/BEACHES...Schenk

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 9, 3:23 AM PSTFrost AdvisorySGXRiverside, San Bernardino29 hr

Nearby

Frost Advisories in California, 2020Every frost advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.